Problems stopping Duragesic/Fentanyl.. help

Discussion in 'Fibromyalgia Main Forum' started by craziC, Mar 12, 2007.

  1. craziC

    craziC New Member

    Hello everyone! I haven't been here in quite a while.. not sure if anyone remembers me.

    I've been on Duragesic/Fentanyl patch 25mcg for almost 2 years and I've decided I want to stop taking it. One reason is that I want to have a baby in the next year or two. It's also not working as well as it did when I first started the medication and I'm attempting to go the more natural route in my treatment (as I haven't had entirely positive results from prescription medications).

    I have a wonderful doctor (Dr. Mark Pellegrino) who agrees with my decision and is titrating the medication. I was changing my patch every 2 days, then went to every 3 days. I'm now trying to go every 3 1/2 days for 3 patches, then will go every 4 days and so on until I'm off.

    My problem is that by extending the time by even a couple hours is producing negative withdrawal symtpoms. I'm very irritable, horrible sweats/chills, heart racing, can't sleep, etc. I discussed this problem with my doctor and he was going to prescribe me the 12.5mcg dose but my insurance will not cover it. I have no other choice but to titrate as my doctor suggested.

    He couldn't give me any advice, etc. as to decreasing the withdrawals so I'm trying to just push through. Has anyone else gotten off this patch and had withdrawals? Is there anything that will help? Thanks!
  2. HRgirl

    HRgirl New Member

    I don't know what the patch looks like, but when I was trying to quit smoking I used the patch. The company's step down method was too much for me sending me into withdrawal. I started cutting mine with sizzors a little at a time. I did not notice any withdrawal because I was controlling the amount of the cut down..

  3. craziC

    craziC New Member

    thanks but I can't cut this patch... the medication would leak out and could be very dangerous. I wish I never would've started taking it.
  4. HRgirl

    HRgirl New Member

    If you are having anxiety type withdrawal effects you could try Benadryl if you don't want to try the typical Benzo that doc's prescribe for a short while to help with withdrawal. I am on Klonopin at night which is a benzo. it helps with anxiety and sleep. Benadryl may make you drowzier. Hang in there the symptoms don't last forever. I am sure your doctor would want to make it as comfortable for you as possible. A mild benzo would be my advice
  5. craziC

    craziC New Member

    Thank you sooo much! I didn't realize there's medications that would help with withdrawal symptoms. I'm suprised my doctor didn't mention it to me. Today is the day I'm supposed to put on a new patch (it's a 3 1/2 day) so I have to make it until 7pm tonight. I'm at work so I'm using the nervousness to my advantage by getting a lot accomplished! lol

    If the withdrawals continue I'll call my doctor and ask for something to help. Thanks for the support.
  6. obrnlc

    obrnlc New Member

    hi crazyc,
    i know what you are going through! By letting the number of days increase like that, it is practically going cold turkey, since the med. does wear out in 2-3 days. (although it was nice of your doc to try this way since your insur. gave you a hard time)
    I "cold turkeyed" off the patch and had a really awful 3-4 weeks, but was complicated by a med called "clonidine" that is given to help w/withdrawal symptoms. It is actuallly a blood press. med, though, and since i (& many others w/fibro) run low bp's to begin with, almost killed me w/ severe heart palp. and BP 60-70/30's.

    MY SUGGESTION: (just an idea, but i think it would work)--ask your doc for a few "ACTIQ", which is a shorter acting fentanyl in a "lollipop" form while you elim. patch--maybe 2/day for week or so, down to 1/day week or so, then space out every 2-3 days til you can just stop. (although, they are great for breakthrough pain)Maybe help you to titrate down alot easier.

    I never heard of this back when i (my mother, also) did the cold turk, withdrawal from the patch--tough battle, and i wish you much luck.

    glad you have a great doc. to help you through--L
  7. craziC

    craziC New Member

    obrnlc - thanks for the suggestions. I plan on calling my doc ASAP. I knew the patch only lasted 72 hours so I figured I'm going without the medication for the rest of the time. Obviously that's why I'm having withdrawals.

    noenergy1 - Ohhh I'm most definitely dependent on this med. Trying to titrate is causing increased pain as well so I'm miserable! I need to see if my ins. co. will cover Subutex - sounds like what I need.

    Thanks so much for the help! I appreciate it. xoxo

    eta: I just checked my ins. website and Actiq is non-formulary whichs means I would have to pay full price. However, Subutex is forumulary so that's probably what I'll ask for. Thanks again!
    [This Message was Edited on 03/13/2007]
  8. craziC

    craziC New Member

    well, I've been attempting to titrate as suggested by my Dr. but my withdrawal symptoms are horrible. I called my doctor again yesterday and the nurse mentioned possibly being prescribed an anti-anxiety to help but she'd have to talk with the doctor. I just got a call this morning and the doctor wants to see me this Friday. I'm going to mention Subutex and see what he thinks. I'm just so frustrated right now. I want off this drug but my body won't let me!